Side offects of a Drug
What is Ototoxicity?
It usually occurs as a side effect of a drug. Ototoxic damage causing hearing loss is generally irreversible.
Simply put, ototoxicity is poisoning of the ear (oto = ear; toxicity = poisoning). Ototoxicity is a result of exposure to chemicals or drugs that damage the inner ear (cochlea) or the vestibulo-cochlear nerve (the nerve that sends hearing and balance information to the brain).
Which drugs can cause Ototoxicity?
There are several drugs that can cause ototoxicity. Usually they are prescribed, despite the possibility of damaging a patient’s hearing, to very serious health conditions. These drugs include antibiotics such as gentamycin, loop diuretics such as furosemide and platinum-based chemotherapy agents such as cisplatin. There are also a number of nonsteroidal anti-inflammatory drugs (NSAIDS) that have shown to be ototoxic.
Signs and symptoms of Ototoxicity
Ototoxicity typically occurs when the inner ear is poisoned by medication which damages the cochlea, the vestibule, semi-circular canals, or the auditory nerve. As a result of damage to one or more of these structures, a patient may experience hearing loss, disequilibrium or vertigo, and tinnitus.
A patient may also experience any of the following:
- A higher risk of falls due to balance issues
- A loss of hearing has been linked to cognitive decline and risk of dementia.
- Psychological effects, such as depression, isolation, anxiety, anger, self-esteem issues.
- Broader economic impacts, such as a higher rate of unemployment, difficulty in attaining employment and advancing a career.
Hearing aids, however, may be a successful option in treating a hearing loss caused by ototoxicity, and it is worth consulting with an audiologist about the best form of treatment in this regard.